Arizona, 2016

Dust Storm and High Wind in Arizona, March 22, 2016

March 22, 2016 · NWS FGZ · 11 events in 8 counties and zones

A strong trough of low pressure brought high winds and areas of blowing dust to portions of northern Arizona.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong trough of low pressure brought high winds and areas of blowing dust to portions of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 22, 4:50 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 4:50 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 AM MST TUE MAR 22 2016

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING THROUGH THE REGION WILL
BRING VERY STRONG SOUTHWEST WINDS TODAY ALONG WITH AREAS OF
CRITICAL FIRE WEATHER CONDITIONS. THE ONLY CHANCE FOR LIGHT
SHOWERS WILL BE NEAR THE UTAH BORDER OVERNIGHT. DRY WEATHER AND A
WARMING TREND ARE FORECAST LATE THIS WEEK FOLLOWED BY ANOTHER LOW
PRESSURE SYSTEM AND UNSETTLED WEATHER ON SATURDAY.
&&

.DISCUSSION...A LOW PRESSURE TROUGH AND COLD FRONT WILL HELP
PRODUCE SOME WINDY CONDITIONS TODAY ACROSS NORTHERN ARIZONA. THE
STRONGEST WINDS ARE FORECAST TO BE OVER THE LITTLE COLORADO RIVER
VALLEY AND CHINLE VALLEY WITH WIND GUSTS FROM 50 TO 60
MPH...POSSIBLE BLOW DUST IN THESE SAME AREAS. DRY CONDITIONS...
STRONG WINDS...ALONG WITH DRY FUELS IN SOME LOCATIONS HAVE ALSO
PROMPTED A RED FLAG WARNING FOR FIRE WEATHER OVER EAST CENTRAL
ARIZONA. THERE IS ALSO A WIND ADVISORY FOR AREAS NORTH AND WEST
OF THE THE HIGH WIND WARNING. WINDS ARE FORECAST TO BEGIN
DECREASING THIS EVENING AS THE TROUGH AND COLD FRONT MOVE TO THE
EAST OF NORTHERN ARIZONA.

WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE ALOFT IS FORECAST TO BUILD
BACK IN OVER THE REGION DURING THIS TIME PERIOD. WEDNESDAY WILL HAVE
THE COOLEST DAYTIME TEMPERATURES BEHIND THE COLD FRONT...THEN
WARMING DAYTIME TEMPERATURES THURSDAY AND FRIDAY...ALONG WITH
LIGHTER WINDS.

SATURDAY ANOTHER LOW PRESSURE TROUGH AND COLD FRONT IS FORECAST
TO BRING COOLER AND WINDY CONDITIONS ONCE AGAIN. THE WIND GUSTS
ARE FORECAST TO BE UP AROUND 35 MPH FROM THE WEST-SOUTHWEST.

SUNDAY...HIGH PRESSURE ONCE AGAIN WITH LIGHTER WINDS AND SLIGHTLY
WARMER DAYTIME TEMPERATURES.

MONDAY AND TUESDAY OF NEXT WEEK...ANOTHER LOW PRESSURE SYSTEM AND
COLD FRONT APPROACH THE REGION WITH ANOTHER ROUND OF WINDY
CONDITIONS...COOLER TEMPERATURES...AND ANOTHER CHANCE OF LIGHT
SPOTTY SHOWERS ACROSS THE REGION.
&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT VFR CONDITIONS UNDER
PERIODS OF MAINLY HIGH CLOUDS THE NEXT 24 HOURS. A FEW -SHRA/-SHSN
COULD DEVELOP 00Z-12Z NORTH OF KGCN-KRQE. SOUTHWEST SURFACE WINDS
REMAINING IN THE 10-20 KT RANGE THROUGH 15Z...THEN GRADUALLY INCREASING TO
20-35 KTS WITH GUSTS OF 35-50 KTS BY 18Z AND CONTINUING THROUGH EARLY
EVENING. STRONGEST GUSTS ALONG AND NORTHEAST OF A KINW-KSOW LINE. LOCAL
BLOWING DUST IS POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...HIGH WIND  WARNING FROM 10 AM
THIS MORNING TO 7 PM MST THIS EVENING FOR AZZ011-013-014-017-040.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR AZZ110>114-140.

WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR AZZ006-007-009-010-012-015-016-039.

&&

PUBLIC...TC
AVIATION...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 22, 5:05 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 AM MST TUE MAR 22 2016

AZZ006-007-009>017-039-040-230200-
GRAND CANYON COUNTRY-COCONINO PLATEAU-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
505 AM MST TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND FAIRLY DRY LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
GREAT BASIN AND DESERT SOUTHWEST TODAY PUSHING A COLD FRONT
THROUGH NORTHERN ARIZONA. STRONG SOUTHWEST WINDS WILL DEVELOP
AHEAD OF THE FRONT LATE THIS MORNING THROUGH THE EARLY EVENING
HOURS. A HIGH WIND WARNING IS IN EFFECT FOR EAST CENTRAL AND
PORTIONS NORTHEASTERN ARIZONA WHERE WIND GUSTS OF 50 TO 60 MPH ARE
FORECAST. WIND ADVISORIES ARE ALSO IN EFFECT FOR PORTIONS OF
NORTHERN ARIZONA. BLOWING DUST IS POSSIBLE IN THE LOWER ELEVATIONS
OF THE LITTLE COLORADO RIVER VALLEY NEAR WINSLOW AND CHINLE
VALLEY.

IN ADDITION A RED FLAG WARNING IS IN EFFECT...STRONG WINDS
COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL BRING CRITICAL
FIRE WEATHER CONDITIONS ACROSS PORTIONS OF NORTHEASTERN AND EAST
CENTRAL ARIZONA LATE THIS MORNING INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 4 dust storm. Local standard time, as filed.

Dust Storm, Little Colorado River Valley in Coconino County

When
March 22, 9:25 AM MST to 11:00 AM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Winslow Airport ASOS reported visibility below 3 miles at times in dust for an hour and a half.

Dust Storm, Little Colorado River Valley in Navajo County

When
March 22, 9:25 AM MST to 11:00 AM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow Airport ASOS reported visibility below 3 miles at times in dust for an hour and a half.

High Wind, Little Colorado River Valley in Coconino County

When
March 22, 9:25 AM MST to 11:15 AM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Winslow Airport ASOS reported wind gusts at or above 58 MPH at times for two and a half hours.

High Wind, Little Colorado River Valley in Navajo County

When
March 22, 9:25 AM MST to 2:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow Airport ASOS reported wind gusts at or above 58 MPH at times for two and a half hours. The Petrified Forest National Park reported a peak wind gust of 65 MPH at 143 PM MST.

High Wind, White Mountains

When
March 22, 10:55 AM MST to 5:40 PM MST
Where
White Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Show Low Airport ASOS reported sustained wind of 40 MPH and/or wind gust of 58 MPH or higher for around 6 and a half hours.

High Wind, Eastern Mogollon Rim

When
March 22, 10:55 AM MST to 5:40 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Winslow Airport ASOS reported sustained wind of 40 MPH and/or wind gust of 58 MPH or higher for around 6 and a half hours.

High Wind, Little Colorado River Valley in Apache County

When
March 22, 10:55 AM MST to 6:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Springerville Airport ASOS reported sustained winds of 40 MPH and/or wind gusts of 58 MPH or higher for over 6 hours. The peak wind gust was 66 MPH. The St Johns Airport ASOS reported a peak wind gust of 59 MPH at 152 PM MST. Sustained winds of 40 MPH and/or gusts 58 MPH or higher were reported between 152 PM and 300 PM MST.

Dust Storm, Northeast Plateaus and Mesas From Highway 264 North

When
March 22, 12:30 PM MST to 3:30 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Reported by
Trained Spotter
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

A trained spotter reported near zero visibility in dust as he traveled along Highway 89 from Bitter Springs to Marble Canyon to Lees Ferry.

Dust Storm, Marble Canyon and Glen Canyon

When
March 22, 12:30 PM MST to 3:30 PM MST
Where
Marble Canyon and Glen Canyon forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A trained spotter reported near zero visibility in dust as he traveled along Highway 89 from Bitter Springs to Marble Canyon to Lees Ferry.

High Wind, Little Colorado River Valley in Coconino County

When
March 22, 2:00 PM MST to 4:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Wind gusts to 84 MPH were measured at the edge of Meteor Crater. The topography of the crater often enhances the wind speeds during this type of storm.

High Wind, Chuska Mountains and Defiance Plateau

When
March 22, 2:50 PM MST to 4:20 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Window Rock ASOS reported a peak wind gust of 62 MPH at 410 PM MST. Sustained winds of 40 MPH and/or gust of 58 MPH were reported for about an hour and a half around that time.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620864, 620865, 620866, 620867, 620872, 620873, 620874, 620840, 620841, 620847, 620877.